Alert archive / Pennsylvania / Wind Chill Advisories in 2022

Wind Chill Advisory 3, NWS State College, PA

December 22, 202233 counties in Pennsylvania

NWS State College, PA issued this wind chill advisory at Dec 22, 2022, 1:03 PM EST for 33 counties in Pennsylvania. It took effect at Dec 23, 2022, 10:00 AM EST. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Dec 22, 2022, 1:03 PM EST (18:03 UTC)
In effect from
Dec 23, 2022, 10:00 AM EST
Expired
Dec 25, 2022, 1:00 AM EST
In force
39 hr
Issued by
NWS State College, PA
All 33 counties

Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Elk County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, McKean County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Potter County, PA, Schuylkill County, PA, Snyder County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA, Warren County, PA, York County, PA

The radar

The State College radar (KCCX), 43 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2022-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2022-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind chill advisory went out at Dec 22, 12:57 PM EST, 6 minutes earlier.

Area forecast discussion, Dec 22, 12:57 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service State College PA
1257 PM EST Thu Dec 22 2022

.SYNOPSIS...
A pre-Christmas winter storm and powerful arctic cold front
will produce a multitude of disruptive to significant weather
hazards into the holiday weekend. Expect the coldest Christmas
Eve and Christmas Day in decades for Central Pennsylvania.

Following the arctic blast, a fairly quiet weather pattern is
forecast next week along with a warming trend. Looking at
little precipitation after the upcoming weekend. Some lake
effect will be still be possible into at least early Monday
across the northwest part of the Keystone state.

&&

.NEAR TERM /THROUGH TONIGHT/...
940AM: Efficient dendrites boosted snowfall totals across the
central mountains through mid morning, and will do the same as
precip shield spreads northward. Bumped up snow totals by 1 to
1.5" as a result, and expanded Winter Weather Advisory
northward/eastward through Clinton, Lycoming, Union and Snyder
Counties for generally 2 to 4 inches of snow before transition
to rain. Steadiest and heaviest snow is occurring now with
regional radar mosaics indicating breaks or lighter swaths along
the I-99 corridor from KAOO southward. All other details of
forecast in good shape at the present time. Upgraded WSW
statement and snowfall graphics generated and should update on
webpages by the top of the hour (10AM EST/15z).

Previous Discussion Issued:
504 AM EST Thu Dec 22 2022

A strong 850mb jet from the south-southeast will transport high
PWAT air from the Atlantic into a retreating cold air damming
wedge this morning. As the deep moisture overruns the low level
cold sector entrenched over the interior central Alleghenies,
we expect a several hour period of snow and mixed precipitation
with a general 1-3" wet/slushy accumulation forecast centered
along the US-220/I-99 corridor. Max amounts are around 4" in
from the ridgeline in eastern Somerset County into Bedford
County where there is a brief signal for moderate to heavy snow
with rates 1"/hr possible. Hires ensemble mean snowfall has
trended modestly higher over the last few runs. This bullish
trend along with enhanced holiday travel impacts/disruptions
supports a small northward and eastward expansion of the winter
weather advisory over south central PA. The hires data also
indicates some elevation snowfall dependence given marginal
thermal profiles and light to moderate intensity rates (less
than 1 in/hr). Models continue to show low level temps gradually
warming through Thursday afternoon/evening which points to a
ptype transition to plain rain.

The 12hr maxT today should occur close to 00Z with a non diurnal
[warming] trend continuing into the overnight period. Rain
could be heavy at times particularly over central and especially
eastern sections and we addressed some potential minor flooding
concerns in the hydrology section.

We may need to trend a little faster with temp drops over the
western counties as the arctic front blasts into CPA early
Friday morning.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
The arctic cold front will plow through CPA Friday morning
bringing a sharp, dramatic drop in temperatures and wind chills.
The HREF shows temp drops on the order of 30-40 degrees in about
6 hours. The plummeting temperatures could produce a freeze up
of wet roads resulting in icy conditions. A brief burst of snow
is also possible with the arctic front in somewhat of a squall-
like fashion complete with blustery winds. Later shifts will
likely consider some way to address this somewhat brief but
potentially very hazardous situation.

From Friday afternoon onward through Christmas Eve, the focus
shifts to frigid and extreme cold with high winds producing
dangerous to potentially life-threatening wind chills. We added
a high wind watch over the western Alleghenies where we have
been forecasting peak gusts in the 50-60 mph range. We also
expanded the wind chill watch a bit to the east in order to
enhance extreme cold messaging with fcst minimum wind chills
-25F to -35F. A brutally cold period Friday afternoon through
 Christmas Eve night.

Still brisk and bitterly cold on Christmas Day; one of the
coldest Christmases in years with single digit and subzero wind
chills.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Expect some lake effect snow showers into Sunday night and
perhaps at least early Monday. EC brings the winds to the
southwest earlier on Monday. For now I have snow showers into
Monday afternoon, given how cold the airmass is.

Monday remains chilly with a noticeable breeze before
temperatures moderate through the end of next week, to close out
2022.

Large scale models have the period Tuesday into early Thursday
dry at this point.

A few weak upper-level impulses could bring a chance for a snow
shower at some point, but the next chance of more in the way of
widespread precipitation looks to be later on Thursday.

Temperatures warm on Thursday, so any precipitation would end up
as rain later in the day.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
18Z TAFS sent. Main concern the next few hours is bands of
snow low CIGS. Also LLWS.

As temperatures continue to warm, looking at rain later today
into tonight. LLWS and low CIGS will persist.

A very strong cold front will move from west to east on Friday
morning. Temperatures will drop upwards of 20 degrees in just
a few hours. Heavy snow showers could occur with the front and
behind the front, mainly across the west and north. Southeast
sites like MDT and LNS may see little if any precipitation with
the cold front.

Lake effect snow showers and upslope snow showers will linger
into early Monday, in spots like BFD and JST.

Outlook...

Sat-Mon...Windy. Lake effect poss BFD, and at JST at times.
Mainly VFR elsewhere.

Tue...Dry weather with mainly VFR conditions expected.

&&

.HYDROLOGY...
1 to 2 inches of rain/liquid equivalent QPF combined with cold
to frozen soil temperatures and residual snowmelt (enhanced cold
season runoff) could lead to isolated minor inundation flooding
issues (poor drainage, low-lying areas) Thursday night into
Friday. The latest river forecasts show several points in the
lower mainstem Susq getting above caution levels with Harper
Tavern approaching minor flood stage.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 6 AM Friday to 6 AM EST Saturday for
PAZ004>006-010>012-017-018-024-025-033-034.
Wind Chill Warning from 10 AM Friday to 7 PM EST Saturday for
PAZ004>006-010-011-017-024-033-037.
Winter Weather Advisory until 1 PM EST this afternoon for
PAZ012-027-028-036-041-045-046-049-050-056-063-064.
Wind Chill Advisory from 10 AM Friday to 7 PM EST Saturday for
PAZ012-018-019-025>028-034>036-041-042-045-046-049>053-056-058.
Winter Weather Advisory until 3 PM EST this afternoon for
PAZ017>019-024>026-033>035.
Wind Chill Advisory from 1 PM Friday to 11 AM EST Saturday for
PAZ057-059-063>066.

&&

SYNOPSIS...DeVoir/Steinbugl/Martin
NEAR TERM...DeVoir/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Jurewicz/Martin
AVIATION...Martin
HYDROLOGY...Steinbugl
Hazardous weather outlook, Dec 22, 9:40 AM EST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
940 AM EST Thu Dec 22 2022

PAZ027-028-036-049-050-056-063-064-231445-
Mifflin-Juniata-Franklin-Union-Snyder-Perry-Cumberland-Adams-
940 AM EST Thu Dec 22 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ037-042-231445-
Tioga-Sullivan-
940 AM EST Thu Dec 22 2022

...WIND CHILL WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

A period of snow could result in locally hazardous travel conditions
late this morning into the afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Chill Watch.

1 to 2 inches of rain combined with cold to frozen soil temperatures
could result in isolated minor flooding issues Friday.

Strong wind gusts over 45 mph are probable on Friday. The windy
conditions could blow around unsecured items and result in difficult
driving for high profile vehicles.

Plummeting temperatures Friday morning could result in a rapid
freeze-up on wet roads and icy travel conditions.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ041-045-046-231445-
Northern Lycoming-Southern Clinton-Southern Lycoming-
940 AM EST Thu Dec 22 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...WIND CHILL WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Chill Watch.

1 to 2 inches of rain combined with cold to frozen soil temperatures
could result in isolated minor flooding issues Friday.

Strong wind gusts over 45 mph are probable on Friday. The windy
conditions could blow around unsecured items and result in difficult
driving for high profile vehicles.

Plummeting temperatures Friday morning could result in a rapid
freeze-up on wet roads and icy travel conditions.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ051>053-057>059-065-066-231445-
Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-York-
Lancaster-
940 AM EST Thu Dec 22 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

A period of snow could result in locally hazardous travel conditions
this morning into the afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

1 to 2 inches of rain combined with cold to frozen soil temperatures
could result in isolated minor flooding issues Friday.

Strong wind gusts over 40 mph are likely Thursday night into Friday.
The windy conditions could blow around unsecured items and result in
difficult driving for high profile vehicles.

Plummeting temperatures Friday morning could result in a rapid
freeze-up on wet roads and icy travel conditions.

Bitter cold temperatures combined with windy conditions will produce
wind chills between 0 and 15 degrees below zero Friday and Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017-018-024-025-033-034-231445-
Clearfield-Northern Centre-Cambria-Blair-Somerset-Bedford-
940 AM EST Thu Dec 22 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY
NIGHT...
...WIND CHILL WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   High Wind Watch.
   Wind Chill Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010-011-231445-
Warren-McKean-Potter-Elk-Cameron-
940 AM EST Thu Dec 22 2022

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY
NIGHT...
...WIND CHILL WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

A period of snow and ice could result in locally hazardous travel
conditions late this morning into the afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   High Wind Watch.
   Wind Chill Watch.

Heavy rainfall in excess of 1 inch combined with cold to frozen soil
temperatures could result in isolated minor flooding issues Friday.

Plummeting temperatures on Friday morning could result in a rapid
freeze-up on wet roads and icy travel conditions.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ019-026-035-231445-
Southern Centre-Huntingdon-Fulton-
940 AM EST Thu Dec 22 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...WIND CHILL WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Chill Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-231445-
Northern Clinton-
940 AM EST Thu Dec 22 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY
NIGHT...
...WIND CHILL WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   High Wind Watch.
   Wind Chill Watch.

Heavy rainfall in excess of 1 inch combined with cold to frozen soil
temperatures could result in isolated minor flooding issues Friday.

Plummeting temperatures on Friday morning could result in a rapid
freeze-up on wet roads and icy travel conditions.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Dec 22, 12:10 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1210 PM EST THU DEC 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     SNOW             1 NNE MILTON            41.02N 76.85W
12/22/2022  M4.5 INCH        NORTHUMBERLAND     PA   PUBLIC

&&

ST
Local storm report, Dec 22, 12:16 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1216 PM EST THU DEC 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     SNOW             MOUNT HOLLY SPRING      40.12N 77.18W
12/22/2022  E3.5 INCH        CUMBERLAND         PA   TRAINED SPOTTER

&&

NPB
Local storm report, Dec 22, 12:23 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1223 PM EST THU DEC 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     SNOW             1 SSE MCCONNELLSBURG    39.92N 77.99W
12/22/2022  M3.5 INCH        FULTON             PA   TRAINED SPOTTER

&&

NPB
Local storm report, Dec 22, 12:30 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1230 PM EST THU DEC 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     SNOW             2 ESE PORT MATILDA      40.79N 78.02W
12/22/2022  M4.0 INCH        CENTRE             PA   TRAINED SPOTTER

&&

NPB
Local storm report, Dec 22, 12:50 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1250 PM EST THU DEC 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     SNOW             1 E BOALSBURG           40.78N 77.77W
12/22/2022  M5.3 INCH        CENTRE             PA   PUBLIC

&&
Local storm report, Dec 22, 12:51 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1251 PM EST THU DEC 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     SNOW             2 E STATE COLLEGE       40.80N 77.82W
12/22/2022  M6.0 INCH        CENTRE             PA   PUBLIC

&&

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 3:22 AM ESTHigh Wind WatchCTPBedford, Blair, Cambria, Cameron, Centre, Clearfield and 6 more51 hr
Dec 22, 1:03 PM ESTWind Chill WarningCTPBedford, Blair, Cambria, Cameron, Centre, Clearfield and 11 more48 hr

Nearby

Wind Chill Advisories in Pennsylvania, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.